Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 59, NWS Nashville, TN

February 28, 1997Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 28, 1997, 7:37 PM CST for Davidson County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1997, 7:37 PM CST (01:37 UTC)
Expired
Feb 28, 1997, 8:15 PM CST
In force
38 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 010138 RRA
SVRBNA
TNC037-010215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
737 PM CST FRI FEB 28 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...DAVIDSON COUNTY
 
A SEVERE THUNDERSTORM MOVING NORTHEAST AT 50 MILES AN HOUR
AT 740 PM WILL MOVE THROUGH THE BRENTWOOD...GREEN HILLS AREA
AND THEN THROUGH EASTERN PARTS OF THE NASHVILLE METRO AREA. LARGE HAIL
IS LIKELY WITH THIS STORM.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAV*Y RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:20 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Feb 28, 2:20 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CST FRI FEB 28 1997

WHILE MDLS IN FAIRLY GOOD AGREEMNT...PREFER SLGTLY SLOWER ETA SOLUTION
THRU FCST PD. CURRENTLY...WRMFNT STRETCHES ACRS NRN SXNS OF MS/AL MOVG
SLOWLY BUT STEADILY NWD. HWVR NOT MUCH UPR LVL SUPPORT NOTED AS JET MAX
MOVS OFF NEW ENGLAND COAST AND UPR LVL ENERGY FOCUS SHIFTS TO THE
ARKLATX. ATTM PREFER CHC POPS OVRNIGHT AS WRMFNT MOVS NWD THRU AND OUT
OF MID-STATE SINCE UPR LVL DYNAMICS NOT THAT IMPRESSIVE. WITH DEWPTS
XPTD TO BE ARD 60 TO THE LWR 60S...SUGGEST RAISING OVRNIGHT LOWS TNGT
INTO THE LOW AND MID 60S DUE TO PERSISTENT SLY FLOW AND CLD COVER.

ON SAT...WARM MOIST LOW LVL FLOW WL KEEP SKIES VARIABLY CLOUDY. AGAIN
ANY CONVECTIVE ACTIVITY WL BE SCT AS UPR LVL SUPPORT NOT ALL THAT
SIGNIFICANT. PREFER POPS IN THE CHC/GOOD CHC RANGE WITH THE HIGHEST POPS
ALONG THE PLATEAU DUE TO OROGRAPHIC LIFT AND FOR COUNTIES ALONG THE TN
RVR IN WRN/MID TN DUE TO PROXIMITY OF FNT/UPR LVL DIVERGNC.

BY SAT NIGHT/SUN AM...MOIST AMS COUPLED WITH STGR DYNAMICS ALOFT...AND
GOOD THETA-E ADVECTION IN THE LOWER LAYERS...WL SUPPORT WDSPRD
CONVECTION OVR RGN. DUE TO SLOW MOVEMENT OF FNTL SYS AND HIGH PRECIP
WATER VALUES (APPRCHG 1.5 INCHES) TRAINING OF ECHOES COULD CAUSE
PROBLEMS WITH HIGH WATER. WHILE ITS TOO SOON TO ISSUE FFA...WOULD
MENTION HEAVY RAINFALL LIKELY IN FCST TEXT.

CURRENT FEELING IS THAT RAIN/TSTMS WL TAPER OFF ACRS MID TN BY EARLY
SUN AFTN WITH DCRSG CLDINESS OVR WRN COUNTIES. TIMING OF SFC FNT WL
DETERMINE FCST LOWS SAT NIGHT. DUE TO PAST HISTORY BLV THAT FNT WL BE
JUST W OF BNA BY DAYBREAK THUS WOULD FCST OVRNIGHT LOWS IN THE 60S
EAST OF I-65 WITH 50S TWDS WRN TN. 850 TEMPS DEPICT GOOD PACKING OF
ISOTHERMS BHND 850 TROF THUS TEMPS SUN WL LIKELY HOLD STEADY OR FALL.
09

BNA 62/72/60/60 4597

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:36 AM CSTSevere Thunderstorm WarningOHXWayne54 min
Mar 1, 1:04 AM CSTTornado WarningOHXWayne26 min
Mar 1, 1:13 AM CSTTornado WarningOHXLawrence, Lewis47 min
Mar 1, 1:41 AM CSTTornado WarningOHXMaury49 min
Mar 1, 2:13 AM CSTTornado WarningOHXWilliamson47 min
Mar 1, 2:49 AM CSTSevere Thunderstorm WarningOHXStewart41 min
Mar 1, 2:53 AM CSTTornado WarningOHXWilliamson52 min
Mar 1, 2:55 AM CSTTornado WarningOHXDavidson65 min
Mar 1, 2:58 AM CSTTornado WarningOHXWayne62 min
Mar 1, 3:34 AM CSTTornado WarningOHXLawrence56 min
Mar 1, 3:47 AM CSTSevere Thunderstorm WarningOHXSumner28 min
Mar 1, 3:55 AM CSTTornado WarningOHXBenton, Decatur35 min
Mar 1, 3:59 AM CSTTornado WarningOHXHumphreys61 min
Mar 1, 4:09 AM CSTTornado WarningOHXMacon, Sumner36 min
Mar 1, 4:29 AM CSTSevere Thunderstorm WarningOHXDickson61 min
Mar 1, 4:33 AM CSTSevere Thunderstorm WarningOHXDecatur42 min
Mar 1, 4:37 AM CSTFlash Flood WarningOHXBenton3 hr
Mar 1, 5:11 AM CSTFlash Flood WarningOHXDickson, Humphreys3 hr
Mar 1, 5:11 AM CSTFlash Flood WarningOHXDecatur3 hr
Mar 1, 5:19 AM CSTSevere Thunderstorm WarningOHXRobertson26 min
Mar 1, 6:12 AM CSTFlash Flood WarningOHXCheatham, Robertson, Sumner3 hr
Mar 1, 6:55 AM CSTSevere Thunderstorm WarningOHXPerry65 min
Mar 1, 7:10 AM CSTTornado WarningOHXPerry50 min
Mar 1, 7:17 AM CSTTornado WarningOHXDecatur43 min
Mar 1, 7:21 AM CSTTornado WarningOHXHickman54 min
Mar 1, 8:05 AM CSTTornado WarningOHXWilliamson40 min
Mar 1, 10:24 AM CSTFlash Flood WarningOHXStewart3 hr
Mar 1, 1:11 PM CSTFlash Flood WarningOHXStewart3 hr
Mar 1, 1:26 PM CSTFlash Flood WarningOHXMontgomery3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.